When a night of drinking takes a dangerous turn

In some situations, allowing someone to “sleep off” the effects of alcohol can be a fatal mistake.

There were more than 80,000 deaths due to excessive alcohol use in the United States from 2001 to 2005, according to the Centers for Disease Control.

On any college campus, binge drinking and pressure drinking is prevalent. This may put students at a higher risk of alcohol related dangers such as alcohol poisoning. Bradley University Interim Director of Wellness Lyndsey Hawkins said when drinking, there are many indicators you should look for in order to determine if a friend’s life is at risk.

Hawkins said to determine if someone is suffering from alcohol poisoning, look for the following symptoms:

 

  • If their breathing is slow
  • If their lips are blue
  • If they are semi-conscious or unconscious
  • If they are unable to focus their eyes
  • If they are vomiting and/or unresponsive

 

“It is really good to try to get some form of response from them,” Hawkins said. “Make sure they can talk clearly, carry a full conversation and can focus their eyes.”

If he or she is not responding to your verbal attempts to get his or her attention, Hawkins said to use personal touch to prompt a response. To do so, pinch the person or rub your knuckles on his or her sternum to stimulate a response.

Because each person reacts very differently to alcohol, Hawkins said it is important to look for these signs to determine if an individual needs additional medical treatment.

“If two people of the same height, weight and gender have the same to drink, they will have the same blood alcohol content,” she said. “But if one has a higher tolerance, they will not seem as intoxicated.  However, their body still could be shutting down. You don’t need to show all of these symptoms in order to have alcohol poisoning.”

Not only can body type and tolerance impact how someone reacts to alcohol, but medications can impact the reaction, as well.

“Sometimes it’s not always the alcohol that is affecting them,” Hawkins said. “We have a lot of students who are taking medications for Attention Deficit Disorder as well as anti-depressants.”

Above all, Hawkins said even if you are not sure of the student’s condition, it is important to be conscious of the situation.

“Be an active bystander,” she said. “Ask them questions and go and ask their friends, or the people they are with, questions. If you are uncomfortable to call the police, stay with them or make sure to check on them periodically.”

However, no matter the situation, Hawkins advises students to always call for professional medical assistance.

“It’s always best to call for an ambulance,” she said. “The EMTs will medically evaluate the person and decide if they need further assistance.  These are the experts, so let them make the call.”

For more information students can contact Bradley’s Help, Empower and Teach (HEAT) program at (309)-677-3381.